Tell-tale signs of drug use that can be found in a teenager’s bedroom
First responders often see the same red flags in homes where a teenager has overdosed; now a traveling exhibit will help teach parents what to look for.
Rx Abuse Leadership Initiative, a coalition of community leaders fighting the opioid epidemic, in partnership with Code 3, who works to bring citizens and cops together, to create a trailer with a teenage bedroom filled with signs of drug use.
Law enforcement experts helped design the trailer, incorporating revealing details they often saw in homes when responding to an overdose.
“They would see drug use indicators all over the room and talk to parents and parents would have no idea the kid was on drugs,” said David Padgett, who, with his wife Carrie, drives the trailer through. the country to educate. parents.
Funded in part by PhRMA, the pharmaceutical lobby, the trailer has been touring the United States since March.
On Monday, he visited Indiana for the first time, stopping at Beech Grove, where RALI Indiana announced $ 85,000 in grants to about two dozen towns and villages in the state to combat the drug epidemic.
Carrie Padgett, whose brother has died after spending years battling drug addiction, said the trailer opened the eyes of some visitors to their friends and family’s drug use.
“People are shocked at what they learn in the truck because once you know some of these signs it is impossible to ignore them and be in denial,” she said.
Here’s what to look for:
Check the medicine cabinet
Padgett starts the tour in the bathroom, because when teens or young adults start using drugs, this is often the place they choose to hide their hiding place, because it is the most private.
In the trailer, the toothpaste tube on the sink lets the empty toothpaste box hide in the medicine cabinet.
Twin bottles of milk of magnesia and anti-diarrhea medication are another sign that something is wrong, she said. Opioids can constipate a person. Overdo it on the milk of magnesia and you might need the anti-diarrhea medication for balance.
“They’re doing a little roulette with the two products to equalize their system,” Padgett said.
Look in the trash
Unsurprisingly, the needles in the trash are a clue. Sometimes parents can just find the plunger, the needle-less side of the syringe, that looks like a marker cover.
Other suspicious items that may be in the trash include empty capsules, which are frequently used to transport heroin.
Scorched pieces of foil used to heat crushed opioids, which are mixed with water and then inhaled, are another red flag, Padgett said.
Even something as innocent as a cotton swab can be a clue. A cotton swab missing on one side could have been used to help pull heroin, she said. A myth claims that it is a way of filtering out impurities from the drug.
Look at the silverware
Spoons are a useful tool for preparing medicine. Missing spoons in a house could be a sign that something is wrong, Padgett said.
If the spoons are burnt on the bottom, that’s another gift; spoons can be used in place of aluminum foil to heat medications.
Don’t take anything for granted
Several seemingly ordinary items can serve as camouflage safes for storing drugs or paraphernalia. in law.
Teens can also create their own version, shaving the bottom of a stick of deodorant to hide the tiny plastic bags the drugs are stored in. Battery compartments for such mundane items as alarm clocks or video game controllers can also serve as hiding places.
“Any hollow or empty space can be turned into a hiding place,” said Padgett.
Disguised digital scales may provide another clue. The trailer features two such examples, one a working calculator that slides out to reveal a ladder, and the other a computer mouse, the bottom of which contains a ladder.
Shoes without laces and other signs of tourniquets
Teens often use laces as a tourniquet to help find veins, so shoes without laces could be a signal.
Other common makeshift tourniquets might include ties and belts. Belts left in a loop thinner than one size could be a sign.
Blood and wall stains
Every time a person injects, some blood is likely to be shed. Fingertips blackened by heating the medicine can leave sooty stains on the walls.